My horse is recovering from a splint bone stress fracture and an abscess (both in the same foot), and as we've started handwalking and tackwalking him, my trainer regularly injects a small amount of tranquilizers to keep him from acting up. I'm not sure what the exact dosage is, but it's a small needle that keeps him mellowed out for about an hour.
We'll ease off the tranquilizers once he's back to working normally and used to being out and about, but I am concerned that too many tranquilizer shots (maybe 3-4 a week, once per day) might affect his vein health or other systems somehow... any comments or advice on this? :(
My horse is on stall rest for suspensory problems-- the BO was giving him a little Xylazine before hand walking each day, for a few days before he needed something more long term. He's just started Resperine (daily capsules) so we will see! We may still have to give a little Xylazine before the hand walking (it's ok to use this with the Resperine capsules, vet said no Ace though) but hopefully not-- good luck with your horse!
Dont worry about the tranquilizer - no long term adverse affects. You could try Reserpine which you feed, if your horse is hard to give a shot to. . . if you are using Ace you can just give it orally (but give more) or IM. If you do switch to something like reserpine, be aware that it takes a long time to get out of their system (60 - 90 days) so if you are planning on horse showing, beware).
You are far better off to make sure he is quiet and doesnt reinjure himself while rehabbing than to take the chance without tranqilizer.
" if you are using Ace you can just give it orally (but give more)"
This is what I did when I began handwalking my gelding after his surgery for a fractured splint. I can't recall the dosage my vet told us to use -but we squirted the Ace into his mouth in the morning and the evening. IIRC we gave it to him about half an hour before handwalking, and well after feeding.
Worked great for us. Good luck!